A Case of Atypical Delayed Anaphylaxis to Rifampin
Keywords:Anaphylaxis, Drug allergy, Graded challenge, Rifampin, Tuberculosis
Rifampin is a mainstay in anti-tuberculosis therapy and is generally well tolerated and safe to take at therapeutic dosing. While anaphylactic reactions to rifampin are exceedingly rare, prompt recognition and awareness is vital to patient safety, and alternative medications should be considered desensitization has been associated with significant morbidity. Here we report a case of a severe anaphylactic reaction to rifampin. A 65-year-old Asian woman was diagnosed with active tuberculosis and initiated on rifampin, isoniazid, pyrazinamide, and ethambutol (RIPE). A couple of weeks after initiating RIPE therapy, she developed urticaria and angioedema and therapy was held. Upon resumption of RIPE, she developed emesis, fever, chills, perioral cyanosis, and hypotension within a few hours of the first dose. She was admitted to the intensive care unit for a rifampin graded dose challenge and subsequently developed a severe anaphylactic reaction to rifampin four hours after the final dose of the challenge. She tolerated desensitization to isoniazid and ethambutol well and was prescribed an alternative anti-tuberculosis regimen of isoniazid, ethambutol, levofloxacin, and pyridoxine for a total of 18 months to complete her treatment.
How to Cite
Copyright (c) 2023 Cindy M. Nguyen, Jessica Sworzyn, Paula Mohyi, Marilyn Li, Kenny Kwong
This work is licensed under a Creative Commons Attribution 4.0 International License.
Asian Pacific Journal of Health Sciences applies the Creative Commons Attribution (CC-BY) license to published articles. Under this license, authors retain ownership of the copyright for their content, but they allow anyone to download, reuse, reprint, modify, distribute and/or copy the content as long as the original authors and source are cited. Appropriate attribution can be provided by simply citing the original article.